Adult Attention Deficit and/or Hyperactivity Disorder
I think I may have this.
I checked out the symptoms on credible medical websites (Mayo, WebMD) and I experience most,if not all of them.
First thing Monday morning I'm going to make an appointment to see a psychiatrist or my regular physician. Yes, I'm one of those lucky, fortunate people to have access to med care.
Do you have this or do you know anybody who does?
|by regular DLer||reply 13||11/24/2012|
My BF has it.
He learned to use coping mechanisms.
|by regular DLer||reply 1||11/23/2012|
"...coping mechanisms?" Can you name a few and is one of them medication?
If I'm diagnosed with ADHD, I have no hesitation about using medication. I'm wondering what the adjustment period is like until you find the right dosage and brand.
A bit more: I thought I was lazy, but I'm not. When I have to perform sustained manual labor such as major cleaning jobs, I attack them and do a thorough job.
When I have to perform mental labor I lose concentration, I don't have that stick-to-itiveness, i'm prone to a bit of anxiety that can manifest itself in angry outbursts.
|by regular DLer||reply 2||11/23/2012|
OP I'm hardly anti-meds.
But even with the medication my BF needed to learn how to organize his life. He found he could rely less on meds when he had his skills together.
Education about his condition was number one. Examples of coping skills were daily planning, prioritizing, note-keeping. Other things like being aware of and consciously deciding not to interrupt others. Being aware of any learning not to walk out of the room when others (like me) were still talking. Stuff like that.
I can ask him for others.
|by regular DLer||reply 5||11/23/2012|
R5 is right. I'm 32 and I was diagnosed with ADHD almost a year ago. Prior to being put on meds, I could only work on bits of several task at a time, but now I'm far more productive.
In addition to medication, self awareness is key. Plan the things you have to do, and rely on checklists as much as possible. I take Vyvanse, which has fewer side effects than Adderall or Ritalin. I started at 30 mg and am now taking 60 mg (the highest dosage available). The worst side effects are dry mouth, irritability, and decreased appetite. It can also raise your blood pressure and cause headaches.
|by regular DLer||reply 6||11/23/2012|
thank you r5; you're very kind.
You've just put your finger on something else I've done: "Being aware of any learning not to walk out of the room when others (like me) were still talking."
Just in the past year, my brother scolded me for asking a guest in my mother's home a question and while she still was answering it, I got up and walked out of the room!
At the time I remember justifying it in my mind as "My mom and Brother are listening too, I can get up and go into the kitchen."
|by regular DLer||reply 7||11/23/2012|
Lol, OP. It used to cause major riffs (I would ascribe it to him being uninterested in what I had to say) until we both figured out what was happening. Happens much less often now--almost never.
He struggles much more with interrupting. That's been very tough for him to overcome, including in formal and business environments. We've both had to adjust to that one.
|by regular DLer||reply 9||11/23/2012|
It sounds to me like you guys suffer from "I'm-An-Asshole Adult Disorder".
|by regular DLer||reply 12||11/23/2012|